Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 438, NWS Jackson, MS

June 3, 2003Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2003, 2:55 PM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 2:55 PM CDT (19:55 UTC)
Expired
Jun 3, 2003, 3:25 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Concordia Parish, LA, Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS54 KJAN 031955
SVRJAN
LAC029-MSC001-032025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 325 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF BLACK HAWK...OR ABOUT 15
  MILES NORTHEAST OF BORDELONVILLE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BLACK HAWK AT 325 PM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM ALONG WITH 
HEAVY DOWNPOURS. 

LAT...LON 3139 9172 3128 9189 3105 9173 3120 9150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:45 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 10:45 AM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT TUE JUN 3 2003

LATEST SATELLITE IMAGERY SHOWS THE UPPER LEVEL TROUGH DRAPED ACROSS
CENTRAL MISSISSIPPI ALONG A LINE THAT EXTENDS FROM MACON SOUTHWEST
TO BROOKHAVEN. THE SURFACE FRONTAL BOUNDARY EXTENDS ROUGHLY FROM
MERIDIAN SOUTHWEST TO MONTICELLO. NEITHER THE GFS OR THE ETA MODEL
APPEAR TO BE HANDLING THE SOUTHEASTWARD PROGRESSION OF THIS SYSTEM
PARTICULARLY WELL. BOTH MODELS PROJECTED THAT THE SYSTEM WOULD STALL
FURTHER NORTH THAN IT HAS. BASED ON THE DISCREPANCY BETWEEN MODEL
AND REAL TIME DATA...ADJUSTED THE FRONTS POSITION...AND
CORRESPONDING PRECIPITATION...SLIGHTLY MORE TOWARDS THE SOUTHEAST
THAN WHAT THE MODELS INDICATED FOR TODAY. ZONE FORECAST HAS BEEN
UPDATED TO REFLECT THIS. HENRY

PRELIMINARY NUMBERS:
JAN EB 084/066 085/061 086 22420
    BTTEE 071/086 070/087 068/089 068/087 070 00055550000
MEI TB 083/065 085/061 086 22620
    BTTBB 071/087 070/087 068/089 068/088 068 00055550000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jun 3, 10:57 AM CDT, 3 hours 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041557-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
GENERAL THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI TUESDAY.
A SLOW MOVING COLD FRONT APPROACHING THE ARKLAMISS TUESDAY
MORNING WILL MAKE ONLY GRADUAL PROGRESS INTO CENTRAL MISSISSIPPI
BY LATE AFTERNOON. THE AIR MASS ALONG AND AHEAD OF THE FRONT WILL
CONTINUE TO BE UNSTABLE...ESPECIALLY DURING THE AFTERNOON HOURS.
SCATTERED THUNDERSTORMS WILL BE MOST LIKELY SOUTH OF INTERSTATE
20 WHILE ACTIVITY ELSEWHERE IN THE AREA SHOULD BE MORE ISOLATED
IN NATURE. DURING THE EVENING...REMAINING SHOWERS AND
THUNDERSTORMS SHOULD BE CONFINED TO SOUTHEAST MISSISSIPPI AND
THESE ARE EXPECTED TO DIMINISH OVERNIGHT.

ALTHOUGH RELATIVELY HIGH LEVELS OF MOISTURE AND ATMOSPHERIC
INSTABILITY WILL PERSIST IN THE LOWER MISSISSIPPI VALLEY
TUESDAY...WIND FIELDS ALOFT AND SURFACE TEMPERATURES WILL BE
LOWER THAN THOSE EXPERIENCED MONDAY. THEREFORE...STORMS ACROSS
THE AREA ARE NOT EXPECTED TO BECOME SEVERE...BUT STILL COULD BE
CAPABLE OF BRIEF GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS.

...FLOODING...
MOISTURE LEVELS TUESDAY ARE EXPECTED TO REMAIN PARTICULARLY HIGH
ACROSS SOUTHEAST MISSISSIPPI. STORMS FORMING IN THIS AREA WILL
HAVE AN ENHANCED POTENTIAL FOR PRODUCING HEAVY DOWNPOURS...AND
RAINFALL AMOUNTS WITH SOME STORMS COULD EXCEED ONE INCH. ALTHOUGH
WIDESPREAD OR MAJOR FLOODING IS NOT ANTICIPATED...PONDING OF
WATER UPON ROADWAYS AND OTHER LOW LYING AREAS IS POSSIBLE IN
SOUTHEAST MISSISSIPPI THROUGH TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND PORTIONS OF
NORTHWEST MISSISSIPPI LATE THURSDAY INTO FRIDAY MORNING.

A WEAK FRONTAL BOUNDARY WILL REMAIN BASICALLY STALLED NEAR THE
GULF COAST WEDNESDAY AND THURSDAY. THERE IS A SLIGHT CHANCE THE
BOUNDARY COULD BEGIN PUSHING BACK NORTH INTO THE LOWER
MISSISSIPPI VALLEY AS A WARM FRONT AS EARLY AS THURSDAY
AFTERNOON. IF THIS OCCURS THEN MID-LEVEL ENERGY FORECAST TO BE
MOVING THROUGH THE SOUTHERN PLAINS BY THIS TIME COULD TRIGGER
THUNDERSTORMS ALONG THE BOUNDARY...AS FAR EAST AS THE DELTA AREAS
OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND NORTHWEST
MISSISSIPPI. ATMOSPHERIC WIND FIELDS SHOULD BE SUFFICIENT TO
BRING ANY THUNDERSTORMS IN THIS AREA LATE THURSDAY AND FRIDAY
MORNING TO SEVERE LIMITS.

...DAYS FOUR THROUGH SEVEN...
ANOTHER WEAK COLD FRONT SHOULD MOVE INTO THE LOWER MISSISSIPPI
VALLEY LATE FRIDAY AND INTO SATURDAY. THE ATMOSPHERE ACROSS THE
AREA SHOULD BE MOIST AND UNSTABLE BY THIS TIME...BUT WIND FIELDS
ARE EXPECTED TO BE RELATIVELY WEAK...AS WELL AS THE UPPER LEVEL
DISTURBANCE ACCOMPANYING THE FRONT. THEREFORE...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED FRIDAY AFTERNOON AND INTO SATURDAY
ALTHOUGH ISOLATED STORMS ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND CENTRAL MISSISSIPPI DURING THIS TIME FRAME COULD
BE LOCALLY STRONG.

A STRONGER SYSTEM LOOKS TO AFFECT THE AREA LATER IN THE WEEKEND
WITH A MORE SUBSTANTIAL COLD FRONT NOW EXPECTED TO MOVE ACROSS
THE LOWER MISSISSIPPI VALLEY MONDAY. AT THIS TIME THERE IS A MUCH
GREATER POSSIBILITY THAT THE COMBINATION OF UPPER LEVEL
DYNAMICS...MOISTURE...AND WIND SHEAR ASSOCIATED WITH THIS SYSTEM
COULD BRING SEVERE WEATHER TO PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED FOR THE REST OF TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 3, 11:05 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    2 NE STONEWALL            MS   WIND DAMAGE
06/02/03   CLARKE                         LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 3, 11:24 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1124 AM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MACON                     MS   WIND DAMAGE
06/02/03   NOXUBEE                        POWERLINES DOWN. REPORTED
                                          BY NOXUBEE COUNTY EMA.

1000 PM    1 S MACON                 MS   WIND DAMAGE
06/02/03   NOXUBEE                        POWERLINES DOWN. REPORTED
                                          BY NOXUBEE COUNTY EMA.
Local storm report, Jun 3, 11:35 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 N MONTICELLO            MS   WIND DAMAGE
06/02/03   LAWRENCE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAWRENCE COUNTY EMA.
Local storm report, Jun 3, 11:50 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 AM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    GRENADA                   MS   WIND DAMAGE
06/02/03   GRENADA                        A FEW TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY GRENADA COUNTY EMA.
Local storm report, Jun 3, 12:03 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    3 E FRENCH CAMP           MS   WIND DAMAGE
06/02/03   CHOCTAW                        A FEW TREES DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Jun 3, 2:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT TUE JUN 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    WESSON                    MS   WIND DAMAGE
06/02/03   LINCOLN                        A FEW TREES DOWN ACROSS
                                          ROADWAYS IN WESSON
                                          REPORTED BY EMA

0930 PM    PELLEZ                    MS   WIND DAMAGE
06/02/03   WEBSTER                        POWER LINES DOWN IN
                                          PELLEZ REPORTED BY
                                          PUBLIC.

0830 PM    PHEBA                     MS   WIND DAMAGE
06/02/03   CLAY                           TREES DOWN IN PHEBA
                                          REPORTED BY POLICE
                                          DEPARTMENT.

0830 PM    PHEBA                     MS   WIND DAMAGE
06/02/03   CLAY                           ROFFING DAMAGE TO FOUR
                                          HOMES REPORTED BY POLICE
                                          DEPARTMENT.

0830 PM    BAY SPRINGS               MS   WIND DAMAGE
06/02/03   JASPER                         TREES AND POWER LINES
                                          DOWN ALONG COUNTY ROAD 23
                                          6 MILES EAST OF BAY
                                          SPRINGS REPORTED BY
                                          POLICE DEPARTMENT.

0800 PM    MOUNT OLIVE               MS   WIND DAMAGE
06/02/03   COVINGTON                      TREES DOWN...DAMAGE TO
                                          FENCE REPORTED BY MOUNT
                                          OLIVE POLICE DEPARTMENT.

0720 PM    THOMASTOWN                MS   WIND DAMAGE
06/02/03   LEAKE                          ROOF DAMAGE TO POST
                                          OFFICE IN THOMASTOWN
                                          REPORTED BY EMA

0720 PM    THOMASTOWN                MS   WIND DAMAGE
06/02/03   LEAKE                          WIND DAMAGE TO ROOF OF
                                          CHURCH IN THOMASTOWN
                                          REPORTED BY EMA.

0835 PM                              MS   WIND DAMAGE
06/02/03   LEAKE                          NUMEROUS TREES DOWN
                                          COUNTY WIDE REPORTED BY
                                          EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:02 PM CDTSevere Thunderstorm WarningJANMarion43 min
Jun 2, 7:02 PM CDTSevere Thunderstorm WarningJANWebster63 min
Jun 2, 7:07 PM CDTSevere Thunderstorm WarningJANAttala58 min
Jun 2, 7:13 PM CDTSevere Thunderstorm WarningJANRankin42 min
Jun 2, 7:17 PM CDTSevere Thunderstorm WarningJANOktibbeha58 min
Jun 2, 7:21 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson14 min
Jun 2, 7:31 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson, Smith59 min
Jun 2, 7:47 PM CDTSevere Thunderstorm WarningJANClay, Lowndes58 min
Jun 2, 7:51 PM CDTSevere Thunderstorm WarningJANRankin, Scott59 min
Jun 2, 7:54 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston46 min
Jun 2, 7:55 PM CDTSevere Thunderstorm WarningJANMadison30 min
Jun 2, 8:01 PM CDTSevere Thunderstorm WarningJANLeake59 min
Jun 2, 8:14 PM CDTSevere Thunderstorm WarningJANJasper, Newton61 min
Jun 2, 8:42 PM CDTSevere Thunderstorm WarningJANLauderdale58 min
Jun 2, 8:51 PM CDTSevere Thunderstorm WarningJANNeshoba49 min
Jun 2, 9:04 PM CDTSevere Thunderstorm WarningJANKemper61 min
Jun 2, 9:15 PM CDTSevere Thunderstorm WarningJANClarke, Jasper60 min
Jun 2, 9:30 PM CDTSevere Thunderstorm WarningJANNoxubee60 min
Jun 2, 9:44 PM CDTTornado WarningJANLauderdale31 min
Jun 3, 5:07 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion43 min
Jun 3, 5:50 PM CDTSevere Thunderstorm WarningJANForrest20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.